Are there any opiods easier on the stomach/bowels?

Discussion in 'Fibromyalgia Main Forum' started by razorqueen, Aug 5, 2006.

  1. razorqueen

    razorqueen Member

    I am currently on 20mgs of Morphine Sulfate 2x/day, and I am have a horrible time with my stomach. I have IBS-C, and now it is one big CCCCCCCCCCCCCCCCCCCCCC, even with laxatives! Then comes the nausea , bloating and gas.

    Surely there must be something out there that helps with the pain and is easier on the stomach!

    Can anyone help me?

    Raz
  2. PVLady

    PVLady New Member

    I gave you my response and will now bump this for more feedback..... (I hope you saw my response before I deleted it).
  3. beverly20024

    beverly20024 New Member

    I've just started on half a 15 mg. twice a day (I divide the pill into two) just to get my body used to it.

    Already, the heartburn and constipation have started! I found that if I ate a cup or more of blueberries a day, that really helped. Otherwise, the pharmacist suggested a stool softener. I haven't gone there yet but will if I have to!

    If I have any great ideas, I'll let you know!

    Take care,
    Bev
  4. rachel432

    rachel432 New Member

    unfortunatly what your describing is just the typical side effects for all opoids. however your body may react to a greater or lesser degree to different ones. no one in particular is easier on the gi system for all people. if the side effects of one get too bad you can always switch to another and see if that is better for you. but unfortunatly it's pretty much a trial and error thing.
    i hope this helps.
    rachel
    [This Message was Edited on 08/06/2006]
  5. ilovecats94

    ilovecats94 New Member

    The only stool softener that works for me is Walmart generic, Equate Stool Softener/with stimulant laxative.

    I take 2 a day of that, 3 Pro Health Magnesium Plus pills, 1 Jarro-Dolphius EPS capsule and I'm okay. You can take up to 4 of the Equate SS/SLs a day.

    I have constipation from the Nexium I'm on for GERD.

    I used to have almost the opposite.

    I tried a Food Lion stool softener the other week and it didn't do any good at all. I think one needs the stimulant laxative to really work.

    Hope this helps...

    Hugs,
    Faye
    I'm also on Lortabs and can take up to 4 a day of the 10/500 mg. Usually I don't go over 3 a day of the Lortabs.
  6. bigmh

    bigmh New Member

    Hi Raz. After trying many different opiods, I quit them all together as I had nausea, vomiting and constipation with all I had tried. Then my doctor tried me on methadone. I don't have any nausea or vomiting and pretty good pain relief.

    However...I do have constipation. For that I take Miralax, a prescription laxative. It comes in powder form and I put it in my shakes every other morning. I have been experimenting with the dosage for some time to find that happy medium between constipation and diarrhea. I have also found that if I take Citracel in the pill form each night (2), that it softens the stools.

    I hope this helps. It has taken time to experiment, but the pain relief has been worth it. Good Luck!

    Blessings, Ann
  7. Valentina

    Valentina New Member

    works well for me (effective pain relief) and I haven't had problems with constipation. I had major constipation problems with Morphine. I think taking psyllium husk several times a day (in water) is a good idea if you're taking any of the really heavy pain killers.
  8. achy

    achy New Member

    All the opiods cause constipation...I've been on all of them too...

    All you have to do is take 500mg of magnesium at bed. By the morning all will flow smoothly. The mag. also helps with sleep AND muscle spasms. Good stuff, and cheap!

    good luck
    achy

    P.S. buy good magnesium...not Wally world brand. There is a difference.

  9. bigmh

    bigmh New Member

    Hi again...Achy recommended magnesium, and I had forgotten that I take the ZMA sold here, and it does help with constipation and with sleep, too. Her's was another good idea.

    Ann
  10. razorqueen

    razorqueen Member

    PVlady,
    sorry, I didn't see your response. We have company from out of province and I haven't been on as much the last few days. Can you repost?

    This is what I am doing right now for my constipation. I am taking SenokotS daily, 3-4 tabs. It has a stool softener in it, plus I have bought a separate stool softener as well. I have tried the magnesium and it doesn't work for me anymore, for constipation OR sleep. It used too, but I have not found it affective for quite some time. And I do not use a cheap brand for that kind of stuff. I have problems with C even with out the meds that cause it, so it makes it all the more difficult

    I would like to take something that doesn't have caffinee or tylenol in it.

    Raz
  11. Pianowoman

    Pianowoman New Member

    A GI specialist once told me that prunes or prune juice are better than a lot of laxatives. They work well for me.

    Kathy
  12. razorqueen

    razorqueen Member

    I think I'd puke if I ate prunes! Thanks anyways Pianowoman! I DO eat alot of fruit tho, you'd think that would help!

    Raz
  13. justlooking

    justlooking New Member

    Vicoden didn't constipate me at all, I actually had diarrhea frequently when I was on that, but my liver couldn't take the Tylenol anymore.

    I was put on a different synthetic opiate (opiod) that doesn't have Tylenol and found it immediately constipated me. I have been on it for a year but it took a few months to get past the daily constipation, now it is a couple of days a month.
    On those days I found for instant relief I use a suppository...once you get past how you use it you find it is very effective and only takes about 15-30 minutes to work.

    More recently I have added daily yogurt to my food choices and found I have better, more comfortable bathroom visits :)

    Personally oral laxatives and stool softeners make my tummy hurt and it sweats out of me, leaving my skin sticky...EEEEEEEUUUUUUU

    Everyone is different when it comes to what pain meds work for them and how their GI is effected... ask your Dr to try different ones until you find what is right for you.

    Good Luck
    Sincerely
    JL
  14. baubaof4

    baubaof4 New Member

    I so appreciate you all being so open ( and sometimes funny) about constipation.Yogart daily,and stopped drinking diet-pepsi.To my 'relief', the stomach pains, bloating, etc. got so much better;(although stool softners/laxitives are still a staple and still either work too well or not at all) also have IBS, take vicodin 3 to 4 x's daily plus 6 or so other meds.

    But now, the gas the yogart causes is so very, very bad, that it chases even me from the room!!! Please, any suggestions?

    I forgot to mention "lactose intolerance"

    Gentle Hugs,
    Bauba [This Message was Edited on 08/06/2006]
  15. IEMom

    IEMom New Member

    Thank you all for these posts. I have been battling the "C" for a long time. I am going to try the magnesium. This was so helpful.
  16. StephieBee

    StephieBee New Member

    It is absorbed through the skin. It does not go though your digestive tract.

    They do have a problem with them sticking to your skin, but I used to use medical tape to keep them on sometimes.

    It may be worth a try. Hope this helps!

    Hugs,
    Stephanie
  17. suzetal

    suzetal New Member

    Its available OTC and saved my life.NO MORE IBS>>>>>>They also have one that is for lactose intolerance.

    I take them every day.Have been for 3 months now and its the only thing that I have found that has worked.

    Sue
  18. hangten52

    hangten52 New Member

    I too am on the Duragesic Fentanyl patch--I used to get acid reflux & constipation on years of being on hydrocodone. I kept telling my PM doc I wanted off it-that it wasn't working as well as it used to and it gave me indigestion & heartburn-finally he put me on the patch and I haven't had a problem w/the constipation or the acid reflux. It's great, bcz since the doc eventually upped me to 50mg I've gotten off the Celebrex and bcz my pain is under control (after 6 yrs of pain), I've been able to stop the Elavil (amitriptyline) bcz I'm sleeping better now.

    I would recommend the patch to anyone who wants to try it.
  19. razorqueen

    razorqueen Member

    so much for responding to my post! It is much appreciated!

    Nanjee, glad I made you smile! Its my aim to please! ;) But prunes are REALLY gross! My doctor told me that if your constipation is caused by meds then eating more fiber isn't going to help.
    I am starting to drink more water as we got a bottled water dispenser, which tastes so much better then our tap water. I've always struggled with water drinking.
    I've really had to lay off the pop as it is contributing to my tummy problems, which isn't a bad thing.

    I will be calling my dr tomorrow, and tell him I want off the morphine as it is killing my tummy.

    Raz
  20. lightnerbride

    lightnerbride New Member

    Well the pain patches Fentanyl/Duragesic don't upset your stomach like long turn use of other drugs can but they are still known for constipation. It is great to take a daily stool softner like Colac or generic brand but be leary of using laxatives for too long as they will ruin your system in the end.
    A